Hail, Iron
- When
- May 6, 12:55 PM CST to 1:55 PM CST
- Where
- Iron County, 2 mi SW of Iron River
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.083, -88.683
One inch hail was reported.
An upper level disturbance passing over Michigan's Upper Peninsula on May 6th triggered thunderstorms, some of which produced hail as large as Ping-pong balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
An upper level disturbance passing over Michigan's Upper Peninsula on May 6th triggered thunderstorms, some of which produced hail as large as Ping-pong balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 6, 9:26 AM CST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1126 AM EDT MON MAY 6 2002 MAIN CONCERN WITH THE FORECAST PACKAGE INCLUDES THE RAIN POTENTIAL THIS AFTERNOON AND FOG AND CLOUDS TONIGHT. WV IMAGERY SHOWING A CLOSED LOW OVR PAC NW...AND A ZONAL FLOW ACROSS NORTHERN CONUS. A WEAK LOW CNTR IS DVLPG OVR NE MAN. A WEAK TROF IS OVR S CA. A WEAK SHRTWV IS BEING EJECTED INTO MID MS VALLEY. SFC ANLYS DEPICTS A LOW CENTER OVR CNTRL PLAINS. A STATIONARY FRONT STRETCHES E THRU THE UPR GRTLKS INTO S QUE. THE LOW WILL MOV INTO UPR MS VALLEY THIS AFTN. MRNG RAOBS AT KINL AND KMPX SHOWING A STRONG SFC BASED INVERSION... AND NR SATURATED COND BLO 800MB. ANOTHER WEAK SHRTWV WILL MOV ACRS CWA THIS AFTN. ETA IS KEEPING NR SATURATED COND THRU THRU THE REST OF THE AFTN INTO THIS EVENING. THE SHRTWV WILL PROVIDE ENOUGH LIFT TO GENERATE SHRA OF CNTRL U.P. A POSSIBLE -TSRA OVR S CWA CAN BE EXPECTED AS THE CAP IS NOT AS STRONG OVR THOSE COUNTIES. THE CONTOURS WILL BCM MORE COMPRESSED THIS AFTN AS THE SFC LOW RACES INTO UPR MS VALLEY. SHRTWV WILL ENERGY WILL MOV ACRS LK SUPERIOR THIS EVE...AND MAY TRIGGER A FEW SHRA OVRNGT. DRIZZLE WILL BE POSSIBLE EARLY...BUT AS CAP WILL WILL BE SO STRONG XPC MAINLY DZ/FG...AND WNDS WILL BE LGT. .MQT...NONE. DLG
MIZ001>007-009>014-062000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 1223 PM EDT MON MAY 6 2002 ...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN... THERE WILL BE ISOLATED THUNDERSTORMS THIS AFTERNOON OVER SOUTH AND SOUTHEAST UPPER MICHIGAN...BUT NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE. SPOTTER ACTIVATION IS NOT ANTICIPATED. AS A WEAK LOW PRESSURE CENTER ALONG A WARM FRONT LIFTS NORTH THROUGH WISCONSIN THIS AFTERNOON...SCATTERED SHOWERS WILL BUILD OVER CENTRAL UPPER MICHIGAN. A FEW OF THESE SHOWERS WILL BUILD INTO THUNDERSTORMS. THESE WILL BE MAINLY OVER IRON MOUNTAIN... MENOMINEE...MARQUETTE...ESCANABA...MANISTIQUE AND NEWBERRY. THE ISOLATED THUNDERSTORMS WILL MOVE EAST AT 35 MPH...AND WILL PRODUCE SOME DEADLY LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER INFORMATION DIRECT FROM THE NATIONAL WEATHER SERVICE IN MARQUETTE. DLG
The Marquette radar (KMQT), 100 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
7 hail. Local standard time, as filed.
One inch hail was reported.
Nickel sized hail was reported.
Three-quarter inch hail was reported.
Nickel sized hail was reported.
Three-quarter inch hail was reported.
Ping-pong ball sized hail covered the ground.
Nickel sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293877, 5293878, 5293879, 5293969, 5293970, 5293971, 5293972.